Aconite is one of the most toxic plants. Aconitine and related alkaloids found in the Aconitum species are highly toxic cardiotoxins and neurotoxins. Severe aconite poisoning can occur after accidental ingestion of the wild plant or consumption of an herbal decoction made from aconite roots. The toxic components of Aconitum as aconitine and related alkaloids cause cardiotoxicity, neurotoxicity and gastrointestinal toxicity through their actions on sodium channels. Cardiac manifestations include hypotension and ventricular tachyarrhythmias. Ventricular tachyarrhythmias and refractory cardiovascular collapse, such as in the case of this patient account for life-threatening toxicities in severe aconite poisoning. In general, vagal slowing is seen in 10 to 20% of fatal intoxications. If higher concentrations are present, supraventricular tachycardia, ventricular tachycardia, torsades de pointes, and other conduction disturbances may be seen. Ventricular fibrillation may be seen, and is often the cause of death. Available clinical evidence suggests that drugs like amiodarone and flecainide are reasonable first-line treatment.
Aconite, cardiotoxicity, Neurotoxicity, Ventricular tachyarrythmias.